Back in 2004 I wrote a piece about working in a cubicle (Why I Hate Working in Cubicles). The main thrust of my entry was not so much that cubicles themselves are bad, but the overhead lighting was killing me.
Fast forward to the present. In an unforeseen chain of events, all of the programmers at my company all sit on one side of a newly erected wall, and QA/Services/Helpdesk sits on the other side. We have decided as a team to leave the lights off on our side of the wall, and it has made a tremendous improvement. Lighting related headaches and nausea are practically nonexistent.
I’ve noticed lately that the number one search term that brings people to this site is "flicker vertigo", sometimes combined with "aspartame". It seems time to revisit this problem.
Flicker vertigo, annoyingly, is a topic that doesn’t seem to have a lot of information behind it yet. Sure, there are lots of hits on search engines, but if you look at the content excerpts, most of the pages seem to be copied from one another. Almost all of the results involve aviation. The most unique results I was able to find are the following:
- http://www.iflyamerica.org/flicker-vertigo.asp – Anecdotal information from flying a single engine propeller airplane.
- http://www.narcap.org/PerceptualDisorders.htm – Article from the National Aviation Reporting Center on Anomalous Phenomena (NARCAP) including a couple of paragraphs about flicker vertigo. Again, mostly anecdotal evidence from single engine propeller airplanes and helicopters.
- http://asrs.arc.nasa.gov/callback_issues/cb_268.htm – More anecdotal evidence from a Boeing 767 captain affected by the strobe on top of a fuel truck.
- http://en.wikipedia.org/wiki/Flicker_vertigo – The Wikipedia entry. Just a stub for now, since it appears to have been created 10 November 2006. I find it strange that it took so long for flicker vertigo to make it onto Wikipedia.
None of the above links contain much of any information about flicker vertigo. The prevailing opinion seems to be that it only happens to those involved in the aviation industry. One commonality in the sources is that they consider a flicker between 4 and 20 Hz to be the cause of "standard" flicker vertigo. (Of course, most of the article reference the NARCAP info at some point, so that may be why they all use the same numbers.)
One cause of flicker vertigo that I didn’t find mentioned was one that gets me every time – driving on a tree lined road at a time of day where the shadows are falling on the road. The sun "flickers" in and out of the trees with a frequency that’s probably very close to 20 Hz. I can only tolerate this for a minute or two. Any longer than that and I get a splitting headache, dizziness and nausea. I’m sure there’s some term for this that would turn up more hits in a search engine, but to me it’s clearly flicker vertigo.
I mentioned that some of the searches that hit my site include the word "aspartame". In my original post, I stated that evidence had been found that aspartame was linked to an increase in flicker vertigo among (you guessed it) pilots. I still have not been able to find the study (or studies) that this information came from. There is an article on the Flight Safety Foundation’s website, but you have to be a member to access it. I didn’t feel it was worth US$280 for me to become a member just to read the article.
One of the biggest frustrations in trying to find anything associated with aspartame is the sheer number of sites on the Web that are devoted to misinformation and FUD. I mean, how am I going to take anything seriously on a website that declares aspartame to be the "Thalidomide of the ’90s"?
It’s entirely possible that aspartame has some kind of effect on flicker vertigo. My own experience doesn’t seem to bear it out. When I wrote the original article, I was drinking one drink a day that contained aspartame and experiencing vertigo. Currently, I have three to four drinks a day with aspartame, with no vertigo effects. It’s possible that the single drink I eliminated was not what stopped the vertigo. The more likely explanation is that I made some other change that was the real solution – less sugar, less alcohol, etc.
I’m not saying that aspartame is innocent. It’s a man made substitute for a natural substance, so the body is going to process it differently. Does this mean it might cause health issues? I’m not going to say it won’t, but I can’t say that it will, either. I didn’t pay enough attention in organic chemistry…
I will go out on a limb and say that for the majority of the population aspartame has nothing to do with flicker vertigo. If you are already predisposed to flicker vertigo, maybe aspartame can aggravate it, but it certainly doesn’t cause it.
Blogged with Flock